Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 100, NWS Jackson, MS

March 31, 2002Grenada County, Montgomery County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 31, 2002, 2:17 AM CST for Grenada County, Montgomery County, Mississippi. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2002, 2:17 AM CST (08:17 UTC)
Expired
Mar 31, 2002, 3:00 AM CST
In force
43 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Grenada County, MS, Montgomery County, MS

What was reported inside it

TimeReportWhereRemark
Mar 31, 2:25 AM CSTHail 0.75Duck Hill, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 8.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
443 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

558 
WUUS54 KJAN 310817
SVRJAN
MSC043-097-310900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
216 AM CST SUN MAR 31 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRENADA COUNTY IN NORTH CENTRAL MISSISSIPPI
  MONTGOMERY COUNTY IN NORTH CENTRAL MISSISSIPPI

* UNTIL 300 AM CST

* AT 216 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DUCK HILL...OR ABOUT 10 MILES SOUTH OF
  GRENADA...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR DUCK HILL AT 220 AM CST

HAIL TO THE SIZE OF NICKELS AND TORRENTIAL RAIN ARE EXPECTED WITH 
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM 
PASSES.

LAT...LON 3373 8979 3351 8978 3358 8954 3386 8955

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 10:15 PM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Mar 30, 10:15 PM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1015 PM CST SAT MAR 30 2002

THREAT OF SEVERE WEATHER CONTINUES THROUGH MIDNIGHT. UPDATED TEMP
FORECASTS MAINLY NRN ZONES. NEXT ROUND OF WEATHER MOVING EAST FROM
TX/LA. OTHERWISE...CURRENT FORECAST ON TRACK FOR REMAINDER OF
TONIGHT.

.JAN...
AR...FLASH FLOOD WATCH ASHLEY AND CHICOT COUNTIES.
LA...TORNADO WATCH 62 FOR CATAHOULA...FRANKLIN...MOREHOUSE...AND
RICHLAND PARISHES
MS...SEVERE THUNDERSTORMS WATCH 61 FOR MUCH OF CENTRAL AND SOUTH
MISSISSIPPI/FLASH FLOOD WATCH ALONG AND NORTH OF GREENVILLE TO
LEXINGTON TO KOSCIUSKO TO MACON LINE.

In the hours before

Local storm report, Mar 30, 9:02 PM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
902 PM CST SAT MAR 30 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    7W POCAHANTAS             MS   0.75 INCH HAIL
03/30/02   HINDS                          REPORTED BY HINDS COUNTY
                                          EMA.

0715 PM    PORT GIBSON               MS   1.00 INCH HAIL
03/30/02   CLAIBORNE

0745 PM    WINNSBORO                 LA   WIND DAMAGE
03/30/02   FRANKLIN LA                    SEVERAL TREES AND LARGE
                                          LIMBS WERE BLOWN DOWN.
                                          LIMBS WERE BLOCKING A FEW
                                          ROADS AND HAD TO BE
                                          REMOVED.

0745 PM    BASKIN                    LA   WIND DAMAGE
03/30/02   FRANKLIN LA                    THE PORCH OF A HOUSE WAS
                                          DAMAGED BY STRONG WINDS.
                                          A BARN HAD PART OF ITS
                                          ROOF PEELED BACK.
Local storm report, Mar 31, 12:00 AM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1200 AM CST SUN MAR 31 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 PM    FLORA                     MS   1.75 INCH HAIL
03/30/02   MADISON                        REPORTED BY MADISON
                                          COUNTY SHERIFFS OFFICE.
Local storm report, Mar 31, 2:01 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
201 AM CST SUN MAR 31 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    GRENADA                   MS   FLOODING
03/31/02   GRENADA                        E.O.C. REPORTED A VEHICLE
                                          WASHED AWAY INTO A
                                          FLOODED DITCH.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 6:00 PM CSTSevere Thunderstorm WarningJANAttala, Holmes30 min
Mar 30, 7:05 PM CSTSevere Thunderstorm WarningJANClaiborne25 min
Mar 30, 7:19 PM CSTTornado WarningJANClaiborne41 min
Mar 30, 7:43 PM CSTSevere Thunderstorm WarningJANHinds, Warren47 min
Mar 30, 8:22 PM CSTSevere Thunderstorm WarningJANYazoo38 min
Mar 30, 8:27 PM CSTSevere Thunderstorm WarningJANHinds, Madison33 min
Mar 30, 8:50 PM CSTTornado WarningJANMadison25 min
Mar 30, 9:00 PM CSTSevere Thunderstorm WarningJANYazoo45 min
Mar 30, 9:46 PM CSTSevere Thunderstorm WarningJANHolmes29 min
Mar 30, 10:17 PM CSTSevere Thunderstorm WarningJANCarroll, Holmes28 min
Mar 31, 12:14 AM CSTSevere Thunderstorm WarningJANIssaquena, Washington46 min
Mar 31, 12:45 AM CSTSevere Thunderstorm WarningJANHumphreys, Sharkey, Sunflower45 min
Mar 31, 1:04 AM CSTSevere Thunderstorm WarningJANIssaquena26 min
Mar 31, 1:14 AM CSTSevere Thunderstorm WarningJANLeflore46 min
Mar 31, 1:27 AM CSTSevere Thunderstorm WarningJANWarren18 min
Mar 31, 1:43 AM CSTFlash Flood WarningJANBolivar, Humphreys, Issaquena, Leflore, Sharkey, Sunflower and 1 more4 hr
Mar 31, 1:52 AM CSTSevere Thunderstorm WarningJANYazoo38 min
Mar 31, 2:09 AM CSTFlash Flood WarningJANCarroll, Grenada, Holmes, Montgomery4 hr
Mar 31, 2:50 AM CSTSevere Thunderstorm WarningJANFranklin40 min
Mar 31, 3:08 AM CSTFlash Flood WarningJANAdams, Franklin3 hr
Mar 31, 4:55 AM CSTFlash Flood WarningJANJefferson2 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.